Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 277, NWS Birmingham, AL

August 3, 2002Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2002, 6:09 PM CDT for Tuscaloosa County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2002, 6:09 PM CDT (23:09 UTC)
Expired
Aug 3, 2002, 6:45 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:20 PM CDTThunderstorm Wind 50 ECottondale, ALA few trees were knocked down just off Interstate 20/59 near the Travel America Truck Stop.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WUUS54 KBMX 032309
SVRBHM
ALC125-032345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOLT...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...NORTHPORT AND
  TUSCALOOSA.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3314 8730 3346 8731 3320 8783 3304 8784
          3303 8770 3310 8748

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT AUG 03 2002

SHORT TERM MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURE
EVOLUTION. STRONG UPPER RIDGE REMAINS POSITIONED JUST NORTH OF CWFA
WITH WEAKNESS/TROUGH HANGING AROUND THE VICINITY OF THE GULF
COAST. SEVERAL SHORT WAVE TROUGHS ROTATE AROUND THE PERIPHERY OF THE
RIDGE AND TRAVERSE THE AREA ON DEEP EAST TO NORTHEAST FLOW. BOTH
ETA AND AVN CONTINUE WITH SOME KIND OF DEVELOPMENT ALONG THE
TROUGH IN THE NORTHERN GULF COASTAL AREA...AND BRINGING THE AXIS
NORTHWARD. MODELS DO DISAGREE WITH POSITIONING AND THEREFORE MOISTURE
FIELDS/QPF. AVN WOULD GIVE US MUCH BETTER RAIN CHANCES THAN ETA AS
AVN HOLDS LOW NEAR SW AL. WILL GO WITH A COMPROMISE...GIVING WAY TO
THIS UNCERTAINTY OF LOCATION...WHICH BASICALLY TRANSLATES TO LOWERING
POPS A TAD ACROSS N HALF MON.

WEAK INVERTED TROUGH LOCATED IN SW AL HAS HELPED INITIATE TSTMS THIS
AFTERNOON. THE ACTIVITY HAS QUICKLY ERUPTED IN A MODERATELY
UNSTABLE ATMOSPHERE AND WILL PROPAGATE GENERALLY WESTWARD. WILL
MONITOR ACTIVITY FOR POPS 1ST PERIOD. AREA SOUNDINGS INDICATE
POTENTIAL FOR STRONG WINDS WITH TSTMS THAT DO DEVELOP. LATEST WATER
VAPOR IMAGERY ALSO INDICATES DRYING IN THE MID TO UPPER LEVELS AND
WEAK COLD POOL MOVING DOWN THE NW SIDE OF THE APPALACHIANS. TSTMS
HAVE DEVELOPED ACROSS VA/WV AND WILL MONITOR THIS FEATURE FOR
TSTMS POSSIBLY AFFECTING N AL LATER THIS EVENING.

OVERALL...CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON THE SENSIBLE
WEATHER THE NEXT SEVEN DAYS...WITH BEST RAIN CHANCES EARLY IN THE
WEEK AND ACROSS SOUTH ALABAMA. EXTENDED GUIDANCE INDICATES
WEAKENING FRONT PUSHING INTO THE AREA LATE TUE/WED WITH COOLER/MORE
NORMAL HIGH TEMPS.

PRELIM NUMBERS...
HSV BB 071/094 071/094 071/092 75111212
BHM BB 072/093 072/091 071/091 75111323
MGM BB 072/092 072/090 071/091 75111535=

.BHM...NONE.

In the hours before

Special weather statement, Aug 3, 1:01 PM CDT, 5 hours 8 minutes before
ALZ001>050-031900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SAT AUG 03 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE
AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT
SOME ISOLATED THUNDERSTORM DEVELOPMENT.  ALTHOUGH MOST AREAS
WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE
THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST
WINDS THAT COULD CAUSE SOME DAMAGE.  IN ADDITION...THESE STORMS
WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF
PERIODS OF HEAVY RAIN.

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:57 PM CDTSevere Thunderstorm WarningBMXJackson33 min
Aug 2, 10:00 PM CDTSevere Thunderstorm WarningBMXJackson, Madison30 min
Aug 2, 10:26 PM CDTSevere Thunderstorm WarningBMXCullman34 min
Aug 2, 10:36 PM CDTSevere Thunderstorm WarningBMXLawrence, Morgan, Winston39 min
Aug 3, 2:47 PM CDTSevere Thunderstorm WarningBMXGreene28 min
Aug 3, 2:51 PM CDTSevere Thunderstorm WarningBMXPickens39 min
Aug 3, 2:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.